Illinois, 2024

Heavy Snow in Illinois, February 16, 2024

February 16, 2024 · NWS LSX · 1 event in 1 county or zone

Despite mostly mild conditions this month, a cold front moved through and brought a brief period of colder weather and snow to the region. Snow began on the morning of the 16th and became heavy through the early afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Despite mostly mild conditions this month, a cold front moved through and brought a brief period of colder weather and snow to the region. Snow began on the morning of the 16th and became heavy through the early afternoon hours. Snowfall rates exceeded 1 inch per hour, helping to overcome warm ground temperatures and lead to hazardous driving conditions. There were some reports of thundersnow as well, an indication of rare atmospheric instability and particularly intense snowfall. A total of 4 to 6 inches of snow fell in a band near Interstate 70. Numerous traffic accidents were reported during the heart of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 16, 5:53 AM CST, 4 hours 7 minutes earlier. Its key messages:

  • There remains high confidence (90%) that areas north of I-70 will see a narrow band of up to 4" of snow today. Farther south, there is also increasing confidence (60-70%) that there will be a brief period of moderate sleet across southeast Missouri into southwest Illinois.
  • The coldest air since mid January will follow the snow Friday night into Saturday, with temperatures rising back above normal Sunday into next week.
Area forecast discussion, Feb 16, 5:53 AM CST, 4 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
553 AM CST Fri Feb 16 2024

.KEY MESSAGES...

- There remains high confidence (90%) that areas north of I-70
  will see a narrow band of up to 4" of snow today. Farther
  south, there is also increasing confidence (60-70%) that there
  will be a brief period of moderate sleet across southeast
  Missouri into southwest Illinois.

- The coldest air since mid January will follow the snow Friday
  night into Saturday, with temperatures rising back above normal
  Sunday into next week.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 350 AM CST Fri Feb 16 2024

I have expanded the winter weather advisory slightly southward
today as the axis of heaviest snowfall looks like it may affect
northern parts of Callaway, Montgomery, Lincoln, and Jersey
Counties.

The storm is on track as precipitation is already developing
across central Missouri snow and sleet is being reported. This is
occurring ahead of a shortwave trough currently over the central
High Plains. The latest runs of the RAP/NAM are showing this
shortwave moving east across the CWA later today. There will also
be an impressive band of mid-level frontogenesis that will move
from northwest to southeast across the CWA that will enhance a
mesoscale snowfall band north of I-70 this morning into early this
afternoon. Forecast soundings from the RAP/NAM support this band
where there will be lift in the DGZ and isothermal profiles below
it for a few hours compared areas south of I-70.

There has been a trend in the HRRR/RAP since last evening to bring
more QPF into southeast Missouri into southwest Illinois later this
morning and this afternoon in advance of the shortwave.   Forecast
soundings support a 2-3 hour window of light-moderate sleet before
transitioning to light snow.  Given that ground temperatures are
starting out relatively warm and this sleet not last long, will
not issue an advisory at this point but keep our current
messaging.

The snow will move out by this evening as subsidence sets in
behind the shortwave and a surface ridge moves into the area
tonight. Temperatures today will be held down into the lower to
mid 30s by precipitation. The lows tonight and highs tomorrow
will be below normal thanks to cold air advection and fresh snow
cover.

Britt

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 350 AM CST Fri Feb 16 2024

Temperatures next week will warm back above normal as the upper
trough moves off the east and the upper flow become quasi-zonal
with a upper trough moving across the Midwest on Tuesday and
another on Thursday. Highs by Wednesday may be 15 to 20 degrees
above normal with southwesterly low level flow and 5-10C 850mb
temperatures. There are more ensemble members showing a chance of
rain with the trough on Thursday when a stronger attendant front
will move through the area.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 523 AM CST Fri Feb 16 2024

Snow is expected to move into UIN by 12Z and a mix of snow and
sleet is expected to move into COU and JEF by 12Z causing MVFR
conditions. Conditions will be reduced to IFR by 14Z as
visibilities will be reduced in accumulating snow. The St. Louis
area airports will have MVFR conditions by 15Z with IFR conditions
by 17Z in accumulating snow. The steady precipitation will move
out of these airports between 19-22Z. Accumulations at UIN will
likely be around 3 inches with accumulations at JEF, COU, STL, SUS
and CPS between 1-3 inches.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 3 PM CST this afternoon for
     Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
     MO.

IL...Winter Weather Advisory until 3 PM CST this afternoon for Adams
     IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 16, 4:29 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
429 AM CST Fri Feb 16 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
429 AM CST Fri Feb 16 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Snowfall accumulations of 1 to 4 inches are expected across parts of
central and northeast Missouri as well as west central Illinois where
a Winter Weather Advisory is in effect through this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report accumulations to the National Weather
Service.

Britt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Madison

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

A brief period of heavy snow brought 4 to 6 inches of snowfall. Snowfall rates exceeded 1 inch per hour and led to hazardous driving conditions. Numerous vehicle accidents were reported including on area interstate highways.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153533.